Health Department: Illness Of Nassau County Resident Linked To Tainted Steroid
MINEOLA, N.Y. (CBSNewYork/AP) — The New York State Department of Health has identified one illness on Long Island linked to injections of a tainted steroid used for pain management.
Jeffrey Hammond, a spokesman for the state’s Department of Health, said the illness is not fungal meningitis, which has infected 250 people and killed at least 20 nationwide.
A resident of Nassau County got an injection and developed a non-life-threatening infection in the joint. The patient continues to receive treatment.
Sites in Mineola, Mount Vernon and Rochester received shipments of the implicated steroids. Health officials say 425 patients in New York received the steroid injection.
Meanwhile in New Jersey, cases of patients sickened with fungal meningitis continue to rise.
As of Thursday, the New Jersey Department of Health says there are 13 probable cases in the Garden State out of the 634 patients who received potentially contaminated injections.
The cases are isolated to Atlantic, Cumberland, Gloucester and Salem counties.
Health officials said the newest patient is a 48-year-old female in Cumberland County who received steroid injections in August.
Overall, 11 of the 13 patients remained hospitalized Thursday.
Meningitis is an inflammation of the lining of the brain and spinal cord. Symptoms like headache, nausea, dizziness and fever appear one to four weeks after getting the injection.
The type of fungal meningitis involved is not contagious and is treated with high-dose antifungal medications, usually given intravenously in a hospital.
Health officials have cautioned more cases are possible because of the long incubation period of the fungal meningitis.
(TM and Copyright 2012 CBS Radio Inc. and its relevant subsidiaries. CBS RADIO and EYE Logo TM and Copyright 2012 CBS Broadcasting Inc. Used under license. All Rights Reserved. This material may not be published, broadcast, rewritten, or redistributed. The Associated Press contributed to this report.)